Illinois, 2023

Heavy Snow in Illinois, February 9, 2023

February 9, 2023 · NWS DVN · 1 event in 1 county or zone

A large low pressure system lifted northeast into northern Illinois Thursday, February 9th, bringing a swath of snow and sleet of 5 to 9 inches from Dubuque and Galena, into southwest Wisconsin. The combination of snow/sleet and strong winds produced hazardous travel conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A large low pressure system lifted northeast into northern Illinois Thursday, February 9th, bringing a swath of snow and sleet of 5 to 9 inches from Dubuque and Galena, into southwest Wisconsin. The combination of snow/sleet and strong winds produced hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 9, 5:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 9, 5:53 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
553 AM CST Thu Feb 9 2023

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 357 AM CST Thu Feb 9 2023

Water vapor imagery showing approaching upper level low spiraling
over southwest MO ATTM, with associated sfc low acrs central MO.
Large precip shield headed this way, with initial WAA band making
its way acrs the area now battling dry air to the north, then def
zone looking to follow this morning. Heavy precip event for the
local area still looking on track, but current system extrapolation
suggests a continued southeastward shift in forcing and main precip
bands.

&&

.SHORT TERM...(Today and tonight)
Issued at 357 AM CST Thu Feb 9 2023

Large shift in system thinking and headline manipulation looks
warranted this AM fcst shift. Satellite and RADAR loops suggest def
pivot zone setting up from just west of Freeport IL, to west of the
Quad Cities, and to near Keosauqua in SE IA. This swath looking like
where the heaviest precip amounts will occur, and in-wrapping strong
cooling north to northwest flow aloft to help top-down cooling
process into sleet then wet heavy snow from west to east really
commencing after 11z for the local CWA/eastern IA...then
transitioning to along and west of the MS RVR into far NW IL mid
morning into early afternoon.

Heaviest snow at high rates(1+ inch hour)occurring along this
top-down cooled pivot axis which could be rather narrow with tight
snowfall gradients either side Heavy snow band. 3-5 inch swath
possible from Memphis, MO up to the western Quad Cities, and to Jo
Daviess Co in far NW IL. Longer snow duration from Cedar County
up thru Dubuque and Jo Daviess with high rates will overcome above
freezing sfc layer for 4-7 inches of wet snow, but then
compacting and melting as snow lets up this afternoon making true
snowfall measurements tough to do. Have transitioned the Winter
Storm warning to the east for the heavy precip axis shift that
way, and really expanded the winter wx advisory all around it,
except for the little to no snow areas of west central IL up
toward Sterling and Princeton IL areas. Some tight snowfall
gradients and narrow higher swath possible both within the
Advisory and Warning areas with high variance acrs some counties.
A transition back to rain or rain-snow mix possible in diurnal
afternoon effects in some areas. Will keep headlines going til 00z
this evening with expected post-system northwest sfc wind gusts
of 35 to 40 MPH and possible low based drifting of even wet snow
acrs open area roads, but could also see cancelling some of the
headlines early.

Just lingering light snow or flurries tonight in cyclonic flow cold
air advection, but may be mainly dry by early Friday morning.
Ongoing gradient winds of 10-20 KTs will make for wind chills near
zero in the northwestern CWA by Friday morning. Cold Friday with
morning flurries.

Back to today for heavy rainfall event, total melted QPF still on
track to range from a half inch to near 2 inches acrs the southeast
2/3's of the FCST area...highest amounts up along the MS RVR Valley
under and just southeast of def zone bi-sector axis. With the frozen
to partially frozen ground, will continue to stress run-off and
ponding of water in low lying/urban areas, as well as significant
with in-bank river rises...some may be near flood such as portions
of the Rock River and La Moine River. Will have to watch for
lingering ice action with the rising water levels as well on rivers
that still may have some ice.

.LONG TERM...(Friday through Wednesday)
Issued at 357 AM CST Thu Feb 9 2023

Brief long term outlook...flattened mid CONUS flow for temp
moderation and dry weekend. Then revamping southwesterlies look to
usher acrs a mainly rain making cyclone for late Tue into early Wed,
and will then have to watch for another ejecting low for a potential
winter storm next Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 550 AM CST Thu Feb 9 2023

Large precip shield associated with storm system passing along
and east of the area will continue to produce low MVFR to LIFR
conditions with low CIGs, heavy rain, and wintry precip through
early afternoon. Then some improvement this afternoon and evening
as the precip def zone lifts off to the northeast. High turbulence
with strong LLVL wind fields wrapping around the passing low with
gusts today possibly up to 35 KTs at times. Low chance of light
snow or flurries tonight under rising CIGs give credence for the
establishment of VFR conditions overnight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 PM CST this evening for Benton-
     Buchanan-Delaware-Des Moines-Henry IA-Iowa-Jefferson-
     Johnson-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van Buren-
     Washington.

     Winter Storm Warning until 6 PM CST this evening for Cedar-
     Clinton-Dubuque-Jackson-Jones.

IL...Winter Weather Advisory until 6 PM CST this evening for Carroll-
     Mercer-Rock Island-Stephenson.

     Winter Storm Warning until 6 PM CST this evening for Jo Daviess.

MO...Winter Weather Advisory until 6 PM CST this evening for Clark-
     Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
Hazardous weather outlook, Feb 9, 4:53 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
453 AM CST Thu Feb 9 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
453 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Heavy wet snow will impact portions of the Outlook Area today,
especially along and west of the Mississippi River into far
northwest Illinois. Winter Storm Warnings and Advisories are in
effect for much of the area today for the accumulating heavy wet
snow and strong northwest winds. Please refer to the National
Weather Service website at weather.gov/dvn/ for further details.

Away from any snow or wintry mix, rainfall will be heavy at times
over far eastern Iowa into Illinois and Missouri through early
afternoon. Heavy rainfall may lead to significant rises on creeks
and rivers, as well as ponding of water and urban flooding.

Winds will increase from the north and west today, with some
gusts up to 40 mph possible during the late morning and
afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
snow and rainfall reports of over 1 inch would be appreciated.

12

In the hours before

Local storm report, Feb 9, 8:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     SNOW             4 ENE IOWA CITY         41.67N 91.47W
02/09/2023  E0.5 INCH        JOHNSON            IA   TRAINED SPOTTER

            SNOW BEGAN 30 MIN AGO.

&&

GROSS
Local storm report, Feb 9, 8:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     SNOW             2 WSW MARION            42.03N 91.62W
02/09/2023  M1.5 INCH        LINN               IA   PUBLIC

&&

GROSS
Local storm report, Feb 9, 8:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       1 N BUSHNELL            40.56N 90.51W
02/09/2023  M1.20 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

DC
Local storm report, Feb 9, 8:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     SNOW             1 ENE NORTH ENGLISH     41.52N 92.06W
02/09/2023  M1.0 INCH        IOWA               IA   CO-OP OBSERVER

            SNOW FELL OVER THE LAST 90 MINUTES.

&&

DC
Local storm report, Feb 9, 8:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SNOW             1 NE CEDAR RAPIDS       41.99N 91.66W
02/09/2023  M1.5 INCH        LINN               IA   BROADCAST MEDIA

            1.4 INCHES IN BROADCAST PARK. STILL SNOWING.

&&

DC
Local storm report, Feb 9, 8:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 AM CST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SNOW             1 NNE CEDAR RAPIDS      41.99N 91.66W
02/09/2023  M1.4 INCH        LINN               IA   BROADCAST MEDIA

            CORRECTS PREVIOUS SNOW REPORT FOR THE
            CORRECT SNOWFALL AMOUNT FROM 1 NNE CEDAR
            RAPIDS. 1.4 INCHES IN BROADCAST PARK. STILL
            SNOWING.

&&

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Jo Daviess

When
February 9, 9:00 AM CST to 4:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Several storm spotters in East Dubuque through Galena, in western Jo Daviess County measured 4 to 7.5 inches of snow falling between 8 AM and 2 PM February 9th. The combination of snow and strong winds were mainly found in far western portions of the county. The heavy wet snow created significant travel problems, and was difficult to move due to its heavy nature.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069190.